Alert archive / California / Red Flag Warnings in 2023
Red Flag Warning 3, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Jul 29, 2023, 2:13 AM PDT for Lassen County, Modoc County, California; Washoe County, Nevada. It took effect at Jul 29, 2023, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2023, 2:13 AM PDT (09:13 UTC)
- In effect from
- Jul 29, 2023, 1:00 PM PDT
- Expired
- Jul 29, 2023, 8:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 9.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4036 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343 WWUS85 KREV 290913 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 213 AM PDT Sat Jul 29 2023 CAZ270-278-NVZ458-300300- /O.NEW.KREV.FW.W.0003.230729T2000Z-230730T0300Z/ Surprise Valley California-Eastern Lassen County- Northern Washoe County- 213 AM PDT Sat Jul 29 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 1 PM this afternoon to 8 PM PDT this evening. * Affected Area...Fire Weather Zone 270 Surprise Valley California, Fire Weather Zone 278 Eastern Lassen County and Fire Weather Zone 458 Northern Washoe County. * Winds...Sustained 20 to 25 mph with gusts 35 to 40 mph. * Humidity...As low as 7 percent. * Duration...3 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
1 follow-up statement
898 WWUS85 KREV 300248 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 748 PM PDT Sat Jul 29 2023 CAZ270-278-NVZ458-300400- /O.EXP.KREV.FW.W.0003.000000T0000Z-230730T0300Z/ Surprise Valley California-Eastern Lassen County- Northern Washoe County- 748 PM PDT Sat Jul 29 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... Wind speeds will continue to weaken in to the evening with increasing humidity, lessening fire danger. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 29, 2:13 AM PDT, 0 minutes earlier.
Area forecast discussion, Jul 29, 2:13 AM PDT, 0 minutes before
Area Forecast Discussion
National Weather Service Reno NV
213 AM PDT Sat Jul 29 2023
.SYNOPSIS...
Typical dry summertime weather will round out the month of July
with seasonable warmth and late day breezes. Moisture returns for
the first few days of August, which may be sufficient for
isolated showers and thunderstorms each afternoon starting
Tuesday.
&&
.DISCUSSION...
The trough over the PacNW and ridge across the central/southern
Rockies will keep a dry southwest flow over the Sierra and
western NV this weekend/Monday. Winds will be breezy in the
afternoons and early evenings with some increased chop on area
lakes along with localized fire weather concerns. The upper level
jet across northern CA/northwest NV peaks tonight into Sunday
morning which is not ideally aligned with daytime mixing for
widespread stronger winds. However, simulated gradients in the
CAMs guidance indicate sustained winds 20+ mph for 3-6 hours this
afternoon/early evening over far northeast CA and northwest NV for
critical fire weather concerns. Temperatures will stay close to
averages for late July.
Next week, we continue to see signs of the trough retreating,
allowing for a more southerly flow aloft to return and the
afternoon zephyr weakening. Also, deterministic guidance (00z
GFS/ECMWF) continues to indicate a shortwave lifting northward
across the area Tue-Thu, and this weakness in the ridge is showing
up in the mean 500 MB heights cluster analysis. Initially for
Tuesday, it appears there will be a significant amount of high
clouds which would limit convection, although some drying aloft on
the southern edge of the cloud shield could reach as far north as
Mono-Mineral counties and allow for better instability. As the
thicker cloud layer lifts north Wed-Thu, cooling aloft and
increased forcing associated with the potential shortwave would
provide a better environment for showers and thunderstorms.
National blended guidance shows a 10-20% probability for
thunderstorms Tue-Thu, so our forecast will maintain a low end
chance, starting south on Tue and spreading north Wed-Thu. Some
nocturnal convection cannot be ruled out either, especially
Tuesday and Wednesday nights. ECS/GEFS meteograms show PWATs
climbing to 0.70+ inches, highest across western NV. So any
stronger storms will be capable of heavy rain along with the
lightning and gusty wind potential.
Hohmann
&&
.AVIATION...
VFR with little day-to-day change through Monday. Afternoon
southwest breezes will continue with gusts around 25 kts at most
terminals. There will also be periods of increased ridge level
wind gusts of 35-45 kts producing some mountain wave turbulence.
A return chance of thunderstorms is possible Tue-Thu next week.
Hohmann
&&
.FIRE WEATHER...
* Dry southwest flow will persist through Monday with low
afternoon humidity (5-15%) and generally poor overnight
recoveries. Fuels will continue to cure as a result.
* Southwest to west winds will generally remain below critical
thresholds with the exception of CA fire weather zones 270-278
and NV fire weather zone 458 today where latest high resolution
guidance is indicating a 3-6 hour period of sustained winds 20+
mph between 1 pm and 8 pm. As a result, we have raised a red
flag warning in these locations. Elsewhere, brief periods (1-3
hours) of critical conditions are possible where fuels are
ready.
* Signs continue to point to moisture return and isolated
thunderstorm potential around the middle of next week, starting
across Mono-Mineral County as early as Tuesday then spreading
north Wed-Thu. Right now, a hybrid storm environment is most
probable with storms capable of new lightning starts/erratic
gusty winds but also locally heavy rain.
Hohmann
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 1 PM this afternoon to 8 PM PDT this
evening NVZ458.
CA...Red Flag Warning from 1 PM this afternoon to 8 PM PDT this
evening CAZ270-278.
&&Nearby
Red Flag Warnings in California, 2023Red Flag Warnings in Nevada, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.